Tennessee, 2020

Hail and Damaging Winds in Tennessee, July 9, 2020

July 9, 2020 · NWS MRX · 3 events in 1 county or zone

Afternoon heating in an unstable environment led to large hail and damaging winds in Maryville and Alcoa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Afternoon heating in an unstable environment led to large hail and damaging winds in Maryville and Alcoa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 9, 2:36 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 9, 2:36 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
336 PM EDT Thu Jul 9 2020

.SHORT TERM (Tonight and Friday)...

Convection is expected to dissipate after the loss of daytime
heating this evening. River valleys and areas that received
measurable precip this evening will likely have some patchy fog
overnight and Friday morning with a mostly clear sky and calm
wind.

More widespread scattered showers and thunderstorms are forecast
on Friday, especially across the northern two-thirds of the
forecast area. An upper shortwave and associated weak surface cold
front will dive southeast toward the Tennessee Valley on Friday
afternoon as a 70kt 300mb nudges across the area. This will place
our region under favorable upper divergence for synoptic ascent
and steepen mid-level lapse rates through the afternoon. As the
surface front approaches, scattered showers and thunderstorms are
expected prior to a more organized line of convection during the
late afternoon or evening. The NAM indicates 2000 to 3000 J/Kg of
MLCAPE across the area by the afternoon hours with mid-level
700mb-500mb lapse rates increasing to 7C/km across the western
portions of the forecast area. With some dry air aloft and high
instability, DCAPE values of 1000 to 1500 J/Kg are probable.
Effective deep layer shear of 15 to 20 kt is not very favorable
for severe convective organization, but is sufficient for some
multicell severe weather in the probable high CAPE environment.
For this reason, a there is a risk of some strong to severe
thunderstorms with localized damaging winds. In addition, with
HREF PW values around 1.8 to 1.9 inch, locally heavy rainfall will
be likely.

JB

.LONG TERM (Friday night through Thursday night)...

The extended period is marked by seasonal chances for showers and
thunderstorms with the potential for a significant heat wave into
next week. While confidence is still low on its exact location, a
large ridge is expected to set up into next week, which could
push temperatures well into the 90s. With anticipation of seasonal
moisture to be in place, hazardous heat indexes could result.

Friday Night through Monday

The period commences with the aforementioned coastal low having
progressed further north up into New England. The upper jet is
expected to be centered from northern California over towards Idaho
and Colorado with an exit region over southern Illinois and western
Kentucky. Closer to home, an upper trough will be nearly centered
with the County Warning Area (CWA) with westerly flow becoming more
northwesterly from the 850mb level up to the 200mb level. This
shifting in flow comes in conjunction with shortwave energy and an
approaching surface frontal boundary expected to continue drifting
south into Saturday morning. A diurnal decrease in PoPs was lingered
throughout the night in the northeast per continued mid-level
vorticity and overall instability. With the southward progression of
the frontal boundary, some seasonally lower temperatures and
dewpoints are expected. Northwesterly 850mb flow will keep a focus
of diurnal PoPs on northeastern areas of the CWA and into the higher
terrain. Localized subtle height rises and surface high pressure
will help to promote weak subsidence with clearing skies and hence,
lows Saturday night into the 60s. However, with enhanced shortwave
energy and better bulk shear values indicated further west, the 12Z
NAM indicates the possibility of development of an MCS/MCV in
northern Arkansas/west Tennessee with progression towards
Mississippi/Alabama. The Canadian deterministic and GFS follow suit
but bring both better shear values and the complex more towards the
CWA. However, confidence for the occurrence and track of this
feature is still very low. Slight chance PoPs were utilized in the
southwestern half of the CWA heading into Sunday morning to account
for this uncertainty.

Heading into Sunday, increased shortwave energy comes ahead of
another weak frontal boundary, which looks to keep convective
chances more widespread across the area than on Saturday. Better
dynamics from the 50+ kt upper-level jet could also make the case
for more organized convection, but confidence is still low for the
extent of instability behind the previous boundary. Nevertheless,
diurnal chance PoPs across much of the area look reasonable for at
least general scattered summertime convection. Behind the secondary
boundary, slightly cooler temperatures more into the 80s with
slightly lower dew points in the 60s are possible for Monday. With
continued troughing and PVA indicated aloft, diurnal PoPs look to
make a return again.

Tuesday through Thursday

By the Tuesday timeframe, the trough begins shifts further to the
east with the an upper-level high beginning to develop over Texas.
While dry air is indicated by PWAT anomalies of -0.25" to -0.50",
the more significant chance for the heatwave comes in by
Wednesday/Thursday. 500mb heights are expected to rise to 592-598
dam, an anomaly of nearly +10 dam. Additionally, 850mb temperature
anomalies of +3 to +5 degrees Celsius are also shown per ensemble
data. While the overall model consensus is for the axis of the ridge
to remain further west, these anomalous values show a strong signal
for above normal temperatures with highs likely reaching at least
into the 90s across all lower elevation locations Wednesday and
Thursday. With minimal PWAT/overall moisture anomalies by
Wednesday/Thursday, climatological dewpoint values, combined with
above/significantly above normal air temperatures could push heat
indexes into the upper 90s to 100-degree range, especially in the
Southern Valley. However, it is important to note that uncertainty
with coverage and persistence of diurnal convection limits
confidence in exact temperature values. Nevertheless, increasing
confidence for above normal/hazardous temperatures continues with
the possibility of values even approaching 100 degrees.

BW

&&

.AVIATION...
18Z TAF DISCUSSION.

VCTS forecast this afternoon with highest coverage near CHA and
TYS. VFR conditions should prevail with sct/bkn cu this afternoon
near 3-4k ft. Clearing sky expected overnight with fog near rivers
and locations that received afternoon precip. Highest likelihood
of some fog early Friday morning will be near TRI, but TYS and CHA
will likely see MVFR/IFR fog if measurable precip is observed
this afternoon. Winds will remain light through the period with
stronger gusts in the vicinity of thunderstorms.

JB

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             74  93  73  92  70 /  20  50  20   0  20
Knoxville McGhee Tyson Airport, TN  73  91  71  89  69 /  10  60  30  10  10
Oak Ridge, TN                       73  92  70  90  68 /  10  60  30  10  20
Tri Cities Airport, TN              68  90  68  86  66 /  10  70  50  30  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 9, 2:16 PM EST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
316 PM EDT Thu Jul 9 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101930-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
316 PM EDT Thu Jul 9 2020 /216 PM CDT Thu Jul 9 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

A few strong storms will be possible this afternoon across
southeast Tennessee and southwest North Carolina. The main risk
will be of gusty winds and heavy rainfall which may produce
localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated strong to severe thunderstorms are possible Friday with
the primary hazard being damaging winds. Additionally, locally
heavy rainfall on Friday will result in the potential for isolated
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Jul 9, 2:38 PM EST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Morristown TN
338 PM EDT Thu Jul 9 2020

TNZ082-083-092015-
Rhea TN-Bledsoe TN-
338 PM EDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RHEA AND NORTHEASTERN
BLEDSOE COUNTIES UNTIL 415 PM EDT/315 PM CDT/...

At 338 PM EDT/238 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles southwest of Spring City, or 9 miles north of
Dayton. This storm was nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dayton, Spring City, Evensville, Melvine and Stinging Fork Falls
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3561 8514 3577 8506 3577 8504 3576 8503
      3575 8503 3576 8499 3565 8478 3551 8495
TIME...MOT...LOC 1938Z 212DEG 2KT 3562 8500

JLB
Special weather statement, Jul 9, 2:39 PM EST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Morristown TN
239 PM CDT Thu Jul 9 2020

TNZ082-092015-
Bledsoe TN-
239 PM CDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BLEDSOE COUNTY
UNTIL 315 PM CDT...

At 239 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Pikeville. This storm was nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pikeville, Melvine and Mount Crest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3572 8526 3575 8527 3575 8526 3577 8525
      3577 8510 3576 8509 3576 8507 3575 8504
      3560 8514 3567 8531
TIME...MOT...LOC 1939Z 207DEG 1KT 3572 8525

JLB
Special weather statement, Jul 9, 2:55 PM EST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Morristown TN
355 PM EDT Thu Jul 9 2020

TNZ012-013-092030-
Scott TN-Campbell TN-
355 PM EDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CAMPBELL AND CENTRAL
SCOTT COUNTIES UNTIL 430 PM EDT...

At 354 PM EDT, Doppler radar was tracking a strong thunderstorm over
Huntsville, or 7 miles south of Oneida. This storm was nearly
stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oneida, Huntsville, Helenwood, Smokey Junction, Royal Blue, Norma,
Robbins and Elgin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3632 8460 3648 8458 3655 8430 3625 8424
TIME...MOT...LOC 1954Z 264DEG 2KT 3640 8448

JLB
Special weather statement, Jul 9, 3:39 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Morristown TN
439 PM EDT Thu Jul 9 2020

TNZ069-092115-
Knox TN-
439 PM EDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KNOX COUNTY UNTIL 515 PM
EDT...

At 439 PM EDT, Doppler radar was tracking a strong thunderstorm over
Knoxville. This storm was nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Knoxville and Bearden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3587 8401 3588 8403 3596 8411 3607 8391
      3598 8381 3588 8398 3588 8401
TIME...MOT...LOC 2039Z 184DEG 1KT 3598 8394

DGS
Special weather statement, Jul 9, 4:18 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Morristown TN
518 PM EDT Thu Jul 9 2020

TNZ071-092145-
NW Blount TN-
518 PM EDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BLOUNT COUNTY UNTIL 545
PM EDT...

At 518 PM EDT, Doppler radar was tracking a strong thunderstorm over
Maryville. This storm was nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Maryville and Alcoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3562 8397 3569 8408 3580 8399 3574 8387
TIME...MOT...LOC 2118Z 206DEG 2KT 3572 8397

DGS
Special weather statement, Jul 9, 4:41 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Morristown TN
541 PM EDT Thu Jul 9 2020

TNZ067-068-092215-
Roane TN-Loudon TN-
541 PM EDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOUDON AND EAST
CENTRAL ROANE COUNTIES UNTIL 615 PM EDT...

At 541 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oak Ridge. This storm was nearly stationary.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Oak Ridge, Lenoir City, Kingston, Loudon and Bradbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3588 8444 3597 8431 3596 8430 3590 8427
      3584 8420 3576 8434
TIME...MOT...LOC 2141Z 210DEG 0KT 3589 8430

DGS

The radar

The Knoxville radar (KMRX), 69 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Blount

When
July 9, 5:00 PM EST to 5:02 PM EST
Where
Blount County, Maryville
Measured
1 in hail
Reported by
Public
Coordinates
35.750, -83.970

Reported by the public at approximate time.

Thunderstorm Wind, Blount

When
July 9, 5:00 PM EST
Where
Blount County, Maryville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.750, -83.970

Several trees were reported down throughout Maryville.

Thunderstorm Wind, Blount

When
July 9, 5:00 PM EST
Where
Blount County, 0.69 mi S of Alcoa
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.790, -83.980

Several trees were reported down across Alcoa.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894595, 894596, 894597.